Comparison Principle for Elliptic Equations with Mixed Singular Nonlinearities


We deal with existence and uniqueness of positive solutions of an elliptic boundary value problem modeled by

$$ \left \{\begin {array}{ll} \displaystyle -{\Delta }_{p} u= \frac {f}{u^{\gamma }} + g u^{q} & \text { in } {\Omega }, \\ u = 0 & \text {on } \partial {\Omega }, \end {array}\right . $$

where Ω is an open bounded subset of \(\mathbb {R}^{N}\) where Ω is an open bounded subset of \(\mathbb {R}^{N}\), Δpu := ÷(|∇u|p− 2u) is the usual p-Laplacian operator, γ ≥ 0 and 0 ≤ qp − 1; f and g are nonnegative functions belonging to suitable Lebesgue spaces.


  1. 1.

    Arcoya, D., Carmona, J., Leonori, T., Martínez-Aparicio, P.J., Orsina, L., Petitta, F.: Existence and nonexistence of solutions for singular quadratic quasilinear equations. J. Differ. Equ. 246, 4006–4042 (2009)

    MathSciNet  Article  Google Scholar 

  2. 2.

    Arcoya, D., Martínez-Aparicio, P.J.: Quasilinear equations with natural growth. Rev. Mat. Iberoam. 24, 597–616 (2008)

    MathSciNet  Article  Google Scholar 

  3. 3.

    Arcoya, D., Segura de León, S.: Uniqueness of solutions for some elliptic equations with a quadratic gradient term. ESAIM Control Optim. Calc. Var. 16, 327–336 (2010)

    MathSciNet  Article  Google Scholar 

  4. 4.

    Boccardo, L., Murat, F.: Almost everywhere convergence of the gradients of solutions to elliptic and parabolic equations. Nonlinear Anal. 19, 581–597 (1992)

    MathSciNet  Article  Google Scholar 

  5. 5.

    Boccardo, L., Casado-Diaz, J.: Some properties of solutions of some semilinear elliptic singular problems and applications to the G-convergence. Asymptot. Anal. 86, 1–15 (2014)

    MathSciNet  Article  Google Scholar 

  6. 6.

    Boccardo, L., Orsina, L.: Sublinear elliptic equations in ls. Houston Math. J 20, 99–114 (1994)

    MathSciNet  MATH  Google Scholar 

  7. 7.

    Boccardo, L., Orsina, L.: Semilinear elliptic equations with singular nonlinearities. Calc. Var. PDEs 37(3-4), 363–380 (2010)

    MathSciNet  Article  Google Scholar 

  8. 8.

    Brandolini, B., Chiacchio, F., Trombetti, C.: Symmetrization for singular semilinear elliptic equations. Ann. Mat. Pura Appl. (4) 193(2), 389–404 (2014)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Brezis, H., Oswald, L.: Remarks on sublinear elliptic equations. Nonlinear Anal. 10, 55–64 (1986)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Canino, A., Esposito, F., Sciunzi, B.: On the höpf boundary lemma for singular semilinear elliptic equations. J. Diff. Equ. 266(9), 5488–5499 (2019)

    Article  Google Scholar 

  11. 11.

    Canino, A., Sciunzi, B., Trombetta, A.: Existence and uniqueness for p-Laplace equations involving singular nonlinearities. NoDEA Nonlinear Differ. Equ. Appl. 23, 8 (2016)

    MathSciNet  Article  Google Scholar 

  12. 12.

    Carmona, J., Martínez-Aparicio, P.J.: A singular semilinear elliptic equation with a variable exponent. Advanced Nonlinear Studies 16, 491–498 (2016)

    MathSciNet  Article  Google Scholar 

  13. 13.

    C\(\hat {\text {i}}\)rstea, F., Ghergu, M., Rădulescu, V.: Combined effects of asymptotically linear and singular nonlinearities in bifurcation problems of Lane-Emden-Fowler type. J. Math Pures Appl. (9) 84(4), 493–508 (2005)

  14. 14.

    Coclite, G.M., Coclite, M.M.: On the summability of weak solutions for a singular Dirichlet problem in bounded domains. Adv. Differ. Equ. 19(5-6), 585–612 (2014)

    MathSciNet  MATH  Google Scholar 

  15. 15.

    Coclite, M.M., Palmieri, G.: On a singular nonlinear Dirichlet problem. Comm. Partial Differ. Equ. 14(10), 1315–1327 (1989)

    MathSciNet  Article  Google Scholar 

  16. 16.

    Cong, S., Han, Y.: Compatibility conditions for the existence of weak solutions to a singular elliptic equation. Bound. Value Probl. 2015 27, 11 (2015)

    MATH  Google Scholar 

  17. 17.

    Crandall, M.G., Rabinowitz, P.H., Tartar, L.: On a dirichlet problem with a singular nonlinearity. Comm. Part. Diff. Eq. 2(2), 193–222 (1977)

    MathSciNet  Article  Google Scholar 

  18. 18.

    De Cave, L.M., Oliva, F.: Elliptic equations with general singular lower order term and measure data. Nonlinear Anal. 128, 391–411 (2016)

    MathSciNet  Article  Google Scholar 

  19. 19.

    De Cave, L.M., Durastanti, R., Oliva, F.: Existence and uniqueness results for possibly singular nonlinear elliptic equations with measure data. Nonlinear Differ. Equ. Appl. 25, 18 (2018)

    MathSciNet  Article  Google Scholar 

  20. 20.

    Durastanti, R.: Asymptotic behavior and existence of solutions for singular elliptic equations. Annali di Matematica 199, 925–954 (2020)

    MathSciNet  Article  Google Scholar 

  21. 21.

    Diaz, J.I., Rakotoson, J.M.: On the differentiability of very weak solutions with right-hand side data integrable with respect to the distance to the boundary. J. Funct. Anal. 257, 807–831 (2009)

    MathSciNet  Article  Google Scholar 

  22. 22.

    Faraci, F., Smyrlis, G.: Three solutions for a singular quasilinear elliptic problem. Proc. Edinb. Math. Soc. (2) 62(1), 179–196 (2019)

    MathSciNet  Article  Google Scholar 

  23. 23.

    Giachetti, D., Martínez-Aparicio, P.J., Murat, F.: A semilinear elliptic equation with a mild singularity at u = 0: Existence and homogenization. J. Math. Pures Appl. 107, 41–77 (2017)

    MathSciNet  Article  Google Scholar 

  24. 24.

    Giachetti, D., Martínez-Aparicio, P.J., Murat, F.: Definition, existence, stability and uniqueness of the solution to a semilinear elliptic problem with a strong singularity at u = 0. Ann. Scuola Normale Pisa (5) 18(4), 1395–1442 (2018)

    MathSciNet  MATH  Google Scholar 

  25. 25.

    Giachetti, D., Petitta, F., Segura de León, S.: A priori estimates for elliptic problems with a strongly singular gradient term and a general datum. Differ. Integral Equ. 26(9/10), 913–948 (2013)

    MathSciNet  MATH  Google Scholar 

  26. 26.

    Godoy, T., Guerin, A.: Existence of nonnegative solutions to singular elliptic problems, a variational approach. Discrete Contin. Dyn. Syst. 38(3), 1505–1525 (2018)

    MathSciNet  Article  Google Scholar 

  27. 27.

    Gui, C., Lin, F.: Regularity of an elliptic problem with a singular nonlinearity. Proc. Roy. Soc. Edinburgh Sect. A 123(6), 1021–1029 (1993)

    MathSciNet  Article  Google Scholar 

  28. 28.

    Leray, J., Lions, J.L.: Quelques résulatats de višik sur les problémes elliptiques nonlinéaires par les méthodes de Minty-Browder. Bull. Soc. Math. France 93, 97–107 (1965)

    MathSciNet  Article  Google Scholar 

  29. 29.

    Lazer, A.C., McKenna, P.J.: On a singular nonlinear elliptic boundary-value problem. Proc. Amer. Math. Soc. 111(3), 721–730 (1991)

    MathSciNet  Article  Google Scholar 

  30. 30.

    Loc, N.H., Schmitt, K.: Boundary value problems for singular elliptic equations, Rocky Mountain J. Math 41 (2), 555–572 (2011)

  31. 31.

    Oliva, F.: Regularizing effect of absorption terms in singular problems. J. Math. Anal. Appl. 472(1), 1136–1166 (2019)

    MathSciNet  Article  Google Scholar 

  32. 32.

    Oliva, F., Petitta, F.: On singular elliptic equations with measure sources. ESAIM Control Optim Calc Var 22, 289–308 (2016)

    MathSciNet  Article  Google Scholar 

  33. 33.

    Oliva, F., Petitta, F.: Finite and infinite energy solutions of singular elliptic problems: existence and uniqueness. J. Differ. Equ. 264(1), 311–340 (2018)

    MathSciNet  Article  Google Scholar 

  34. 34.

    Sakaguchi, S.: Concavity properties of solutions to some degenerate quasilinear elliptic Dirichlet problems. Ann. Scuola Norm. Sup. Pisa Cl. Sci. 14, 403–421 (1987)

    MathSciNet  MATH  Google Scholar 

  35. 35.

    Santos, C.A., Santos, L.: How to break the uniqueness of \(w^{1,p}_{\text {loc}}({\Omega })\)-solutions for very singular elliptic problems by non-local terms. Z. Angew. Math. Phys. 69(6), Art. 145 22 (2018)

    Article  Google Scholar 

  36. 36.

    Shi, J., Yao, M.: On a singular nonlinear semilinear elliptic problem. Proc. Roy. Soc. Edinburgh Sect. A 128(6), 1389–1401 (1998)

    MathSciNet  Article  Google Scholar 

  37. 37.

    Stampacchia, G.: Le problème de Dirichlet pour les équations elliptiques du seconde ordre à coefficients discontinus. Ann. Inst. Fourier (Grenoble) 15, 189–258 (1965)

    MathSciNet  Article  Google Scholar 

  38. 38.

    Stuart, C.A.: Existence and approximation of solutions of nonlinear elliptic problems, Mathematics Report, Battelle Advanced Studies Center, Geneva, Switzerland (1976)

  39. 39.

    Sun, Y.: Compatibility phenomena in singular problems. Proc. Roy. Soc. Edinburgh Sect. A 143(6), 1321–1330 (2013)

    MathSciNet  Article  Google Scholar 

Download references


Open Access funding provided by Università degli Studi di Napoli Federico II.

Author information



Corresponding author

Correspondence to Francescantonio Oliva.

Additional information

Publisher’s Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Open Access This article is licensed under a Creative Commons Attribution 4.0 International License, which permits use, sharing, adaptation, distribution and reproduction in any medium or format, as long as you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons licence, and indicate if changes were made. The images or other third party material in this article are included in the article's Creative Commons licence, unless indicated otherwise in a credit line to the material. If material is not included in the article's Creative Commons licence and your intended use is not permitted by statutory regulation or exceeds the permitted use, you will need to obtain permission directly from the copyright holder. To view a copy of this licence, visit

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Durastanti, R., Oliva, F. Comparison Principle for Elliptic Equations with Mixed Singular Nonlinearities. Potential Anal (2021).

Download citation


  • Nonlinear elliptic equations
  • Singular elliptic equations
  • Sublinear elliptic equations
  • Uniqueness

Mathematics Subject Classification (2010)

  • 35J25
  • 35J60
  • 35J75
  • 35A01
  • 35A02